Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 166, NWS Goodland, KS

June 6, 2016Cheyenne County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jun 6, 2016, 1:43 PM MDT for Cheyenne County, Colorado. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2016, 1:43 PM MDT (19:43 UTC)
Expired
Jun 6, 2016, 1:58 PM MDT
In force
15 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cheyenne County, CO

The radar

The Goodland radar (KGLD), 87 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 7.7 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2019 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

879 
WUUS53 KGLD 061943
SVRGLD
COC017-062015-
/O.NEW.KGLD.SV.W.0166.160606T1943Z-160606T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
143 PM MDT MON JUN 6 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

* UNTIL 215 PM MDT

* AT 143 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES NORTH OF
  TOWNER...OR 15 MILES SOUTHEAST OF CHEYENNE WELLS...MOVING SOUTHEAST
  AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  SOUTHEASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3872 10218 3866 10204 3862 10205 3862 10227
TIME...MOT...LOC 1943Z 305DEG 29KT 3865 10216 

HAIL...1.00IN
WIND...60MPH
 
$$

JN
1 follow-up statement
369 
WWUS53 KGLD 061958
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
158 PM MDT MON JUN 6 2016

COC017-062007-
/O.CAN.KGLD.SV.W.0166.000000T0000Z-160606T2015Z/
CHEYENNE CO-
158 PM MDT MON JUN 6 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHEYENNE COUNTY
IN EAST CENTRAL COLORADO IS CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAVE EXITED THE WARNED AREA. THEREFORE THE WARNING HAS
BEEN CANCELLED.

LAT...LON 3872 10218 3866 10204 3862 10205 3862 10227
TIME...MOT...LOC 1957Z 305DEG 29KT 3858 10203 

$$

JN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 11:59 AM MDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jun 6, 11:59 AM MDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1159 AM MDT MON JUN 6 2016

.UPDATE...
Issued at 1153 AM MDT Mon Jun 6 2016

Just completed an update. Satellite and radar is showing towering
cumulus and rainfall development already. This has been shown by
the hrrr and rap. So started/ramped up the pops a little faster,

UPDATE Issued at 1008 AM MDT Mon Jun 6 2016

Based on the latest observational/model trends, made some minor
adjustments to the pops for this afternoon. Also adjusted the sky
cover a little as well. Otherwise the forecast looks on track.

&&

.SHORT TERM...(Today through Wednesday night)
Issued at 315 AM MDT Mon Jun 6 2016

Today-tonight...a weather disturbance moves into the area from the
northwest this afternoon and evening mainly impacting areas south of
a line from Benkelman to Hill City with a slight chance and chance
of thunderstorms. After midnight precipitation chances quickly
decrease as the disturbance exits the area. High temperatures in the
mid 80s to 90 degrees with low temperatures in the low to mid 50s.

Tuesday-Tuesday night...will be watching another weather disturbance
move into far eastern Colorado during the mid to late afternoon
hours slowly moving east/southeast overnight. Instability axis and
moisture in the 850-500mb layer sets up from near Burlington to
Leoti during the day slowly expanding east very late in the day
providing a slight chance for thunderstorms. Better chances move in
during the evening and overnight hours with chance pops for far
eastern Colorado and areas along/south of I-70. Slightly cooler
temperatures on the backside of frontal passage with readings in the
low to mid 80s. Low temperatures in the mid 50s to low 60s. Winds
during the afternoon look to approach the breezy category with gusts
in the 25 to 30 mph range from the southeast.

Wednesday-Wednesday night...may have a few showers/thunderstorms in
the Colby/Gove/Norton/Hill City areas in the morning with a
decreasing trend by noon as Tuesday nights weather disturbance
continues to slowly move east. By 21z precip forecast area should be
precip-free before a bit of moisture and instability noses into the
higher terrain of Kit Carson and Cheyenne counties of Colorado by
00z (Thursday). For the evening hours slight chance pops slowly
expand east a bit. Afternoon temperatures continue to warm with low
to mid 90s. Low temperatures in the mid 50s to around 60 in far
eastern Colorado, low to mid 60s east of the state line.

.LONG TERM...(Thursday through Sunday)
Issued at 230 AM MDT Mon Jun 6 2016

High pressure ridge will be centered over the CWA on Thursday as it
moves very slowly eastward. Dry forecast will prevail under the
ridge axis through early Friday. As the ridge moves eastward, we
will see weak shortwave troughs begin to rotate around a large upper
low that will be coming onshore in the Pacific Northwest. These
troughs will allow for better PoPs as we head into the afternoon and
evening on Friday, especially in the western half of the CWA. Better
PoPs are in the forecast for Saturday evening as the entire CWA will
be on the back side of the ridge and will be influenced by the upper
low. Slgt chc to chc PoPs persist into Sunday and Monday as the
upper low slowly moves to the east and southeast, rotating weak
shortwaves and associated theta-e boundaries through the CWA. The
better chances for thunderstorms will be during the afternoon and
evening during peak instability and heating.

Temperatures will continue to climb into the 90s Thursday through
Sunday with slightly cooler and more seasonal temperatures expected
toward the end of the forecast period. Lows will fall into the 50s
and low 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1153 AM MDT Mon Jun 6 2016

Vfr conditions are expected through the period. For
Kgld...thunderstorms are developing at this time. Believe most of
the storms will be south of the site. However will be close
enough so I included a Vcts mention for about 4 hours this
afternoon. Otherwise will be light and shifting winds through
tomorrow morning. At that time southeast winds will begin to
increase and get gusty.

For Kmck...thunderstorms will stay well south of the area. For a
brief time late this afternoon and early this evening...northeast
winds will be gusting to near 20 knots. After that light winds
are expected.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...BULLER
SHORT TERM...99
LONG TERM...TL
AVIATION...BULLER
Hazardous weather outlook, Jun 6, 10:43 AM MDT, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1043 AM MDT MON JUN 6 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071200-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1043 AM MDT MON JUN 6 2016 /1143 AM CDT MON JUN 6 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MOST OF
THE AREA. FOR LOCATIONS ALONG AND SOUTH OF A LINE FROM OBERLIN TO
GOODLAND TO JOES...SOME OF THESE STORMS COULD BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS AS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE NEARLY EVERY DAY
FROM TUESDAY THROUGH SUNDAY. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jun 6, 12:40 PM MDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1240 PM MDT MON JUN 6 2016

COZ092-061915-
CHEYENNE COUNTY CO-
1240 PM MDT MON JUN 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 115 PM MDT...

AT 1240 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES SOUTHWEST OF CHEYENNE WELLS...MOVING SOUTHEAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FIRSTVIEW.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 136 AND 147.

LAT...LON 3880 10259 3888 10247 3868 10217 3861 10226
      3861 10244
TIME...MOT...LOC 1840Z 311DEG 19KT 3875 10243

JN
Special weather statement, Jun 6, 1:02 PM MDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
102 PM MDT MON JUN 6 2016

COZ092-061930-
CHEYENNE COUNTY CO-
102 PM MDT MON JUN 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 130 PM MDT...

AT 102 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHWEST OF KIT CARSON...OR 29 MILES WEST OF CHEYENNE WELLS...
MOVING SOUTHEAST AT 25 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
KIT CARSON AND WILD HORSE.

LAT...LON 3891 10285 3865 10264 3861 10278 3862 10293
      3884 10304
TIME...MOT...LOC 1902Z 330DEG 20KT 3883 10291

JN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 12:40 PM MDTSpecial Weather StatementGLDCheyenne35 min
Jun 6, 12:47 PM MDTSevere Thunderstorm WarningGLDCheyenne28 min
Jun 6, 1:02 PM MDTSpecial Weather StatementGLDCheyenne28 min
Jun 6, 1:11 PM MDTSevere Thunderstorm WarningGLDCheyenne34 min
Jun 6, 1:35 PM MDTSevere Thunderstorm WarningGLDCheyenne25 min
Jun 6, 1:55 PM MDTSevere Thunderstorm WarningGLDCheyenne35 min
Jun 6, 2:20 PM MDTTornado WarningGLDCheyenne25 min
Jun 6, 2:34 PM MDTSevere Thunderstorm WarningGLDCheyenne56 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.